Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Raleigh, NC

July 3, 2002Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2002, 5:10 PM EDT for Guilford County, North Carolina. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 5:10 PM EDT (21:10 UTC)
Expired
Jul 3, 2002, 5:30 PM EDT
In force
20 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Guilford County, NC

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:20 PM EDTHail 1.75Stokesdale, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 032110
SVRRAH
NCC081-032130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUILFORD COUNTY IN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF STOKESDALE...OR ABOUT 5       
  MILES SOUTHEAST OF BELEWS CREEK. THE STORM WAS NEARLY STATIONARY.


HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$
JWC/WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:55 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 2:55 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUL 3 2002

LITTLE CHANGE.
MODELS SEEM TO GENERATE RAIN MAXIMUMS WHENEVER THEY CLOSE OFF A
SMALL SURFACE LOW AND THIS CHANGES FROM RUN TO RUN AND MODEL TO
MODEL. DO NOT TRUST ANY FORECAST OF VORTICITY BEYOND ABOUT 24 HOURS
WITH THIS UPPER LEVEL PATTERN. THIS LEAVES US WITH PERSISTENCE.

ALTHOUGH THE AVIATION MODEL MAV GUIDANCE PRODUCES INCREASED POPS FOR
RAIN FRIDAY AND FRIDAY NIGHT MOST LOCATIONS...BELIEVE THIS IS AS
MUCH DUE TO RANDOM SURFACE LOW DEVELOPMENT AS ANYTHING. WILL KEEP
POPS IN THE SMALL CHANCE RANGE.

TEMPERATURES LITTLE CHANGED FROM TODAY THROUGH THE PERIOD.

.RAH...NONE.

RLH/RA

In the hours before

Special weather statement, Jul 3, 4:55 PM EDT, 15 minutes before
NCZ007>010-021>026-038>041-073>077-083>086-088-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT WED JUL 3 2002

...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING
ACROSS MUCH OF CENTRAL NORTH CAROLINA...

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF CENTRAL NORTH
CAROLINA THIS EVENING. MOST OF THE STORMS WILL OCCUR WEST OF
I 95...OVER THE PIEDMONT COUNTIES AND THE WESTERN SANDHILLS.

THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...TORRENTIAL DOWNPOURS...WIND GUSTS NEAR 40 MPH AND SOME
HAIL.  THE MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE HAIL
POSSIBLY AS LARGE AS QUARTERS...AND ISOLATED WIND GUSTS NEAR 60 MPH.

THE STRONGER STORMS WILL ALSO PRODUCE NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING STRIKES. FOR YOUR PROTECTION...MOVE INDOORS
IMMEDIATELY AT THE FIRST SIGN OF THREATENING WEATHER SUCH AS
DARKENING SKIES OR A DISTANT RUMBLE OF THUNDER.  ONCE
INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES AND STAY AWAY
FROM WINDOWS.  USE THE TELEPHONE ONLY IF IT IS AN EMERGENCY.

IT APPEARS THAT THE STORMS WILL BEGIN TO DIMINISH IN COVERAGE AND
INTENSITY AFTER 10 PM EDT.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:12 PM EDTSevere Thunderstorm WarningRAHMontgomery33 min
Jul 2, 11:54 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore36 min
Jul 3, 3:52 PM EDTSevere Thunderstorm WarningRAHRichmond23 min
Jul 3, 3:58 PM EDTSevere Thunderstorm WarningRAHForsyth32 min
Jul 3, 4:39 PM EDTSevere Thunderstorm WarningRAHAnson36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.